T3 experience

On my 6 mth follow-up, my TSH was 3.95 and they decided they wanted me suppressed. So they doubled my Synthroid from 50mg to 100mg. The endo said she wanted me to come off the T3 (she didn't think I needed it and I was just on the wrong dosage, etc.). So I came home and did just that.... instantly I felt awful. I got so tired I HAD to take a mid afternoon nap and then go to bed by 9 pm. I did this for almost three weeks. I didn't want to have to pay for another med I really didn't need either. Yet, I couldn't understand why I felt worse. If taking 50mg made me tired but functioning... wouldn't 100mg make me feel better, not crazy tired??? Anyway, I just couldn't stand it anymore and took the T3. Again, INSTANTLY I felt better. I have been on T3 now for only 4 days and had enough energy to bike ride 12 miles yesterday and no naps since being on it. Surely this can't be a coincidence? I messaged the doctor and told her I had started T3 again and it just wasn't an option :) Sure she looooved that. Just thought I would share. I'm my own little medical experiment.

Report post

14 replies. Join the discussion

Yup, good one. Good test. It really is that way.

Not too dis-similar from my experiences. Within say 5 to 8 months, can't remember, my weight dropped 20+ pounds too. Not everyone will get that but with just the T4 I was kind of a growing blob, on T3 combination with T4 I went back to human.

Report post

Sounds like my experience, too. Plus I couldn't think worth beans before the T3. I hope your doc comes around - good luck!

BioMed - here I haven't been reading the list for months, and the first time I do, you make me smile. "Growing blob." Yep, that's a darn good description of how I was before T3.

Report post

Good for you! :) I'm wondering if T3 could help me feel better too. Would be nice if docs mentioned it and encouraged patients to try it when/if they were not doing well on T4 only. We need better standard protocol for after tt.

Report post

5 mg t3 is giving me palpitations. Doc said to get off for 2 weeks and she will do blood work. Not sure how this is going to go. I am glad you are feeling better. I was the same way. Very tired and couldn't think on synthroid alone. Glad you feel better.

Report post

When you get palpitations, and I don't get them so just what I read in places say, is first be sure you took the T4 down before you start T3. I'd suggest you should have reduced the T4 by 20 mcg for several weeks before adding 5 mcg T3, at same time if the FT4 is over 1.4 ng/L (US labs) you definitely need to reduce T4 before starting T3. I suggest adding T3 at a FT4 of 1.2 ng/L for example and not doing so at a FT4 of 1.6 or 1.7 or 2.0 or anything like that. At same time as being sure the FT4 is not too high before starting T3, check the TSH too. If the TSH is like 0.1 and you add T3 that is too much meds.

Second would be to have cortisol checked, I have read with a cortisol too high or too low conditions that either issue has to be corrected a bit before T3 adding for some people. I have no experience in that area so again just some say they had to fix one thing before adding T3 to stop problems. The complexity for some of adding T3 is why doctors have a harder time as it requires more patient visits that they have a hard time billing insurance companies for. At same time most is fairly obvious, being reasonable on T4 before using T3 and not doing when TSH is already at maximum suppression levels. Basically letting the T3 do the suppression not the T4 is what you want post TT to feel well and that means taking T4 down which many doctors fear doing for whatever reasons I never understand.

Report post

as soon as i took my 112 syn. dose down by 1/2 pill oncer p/week, my TSH went from 0.1 to 0.57 and the thyca returned. typically, my TSH is at 0.16. i can't do caffeine as it causes palps. cytomel would prob. do the same.

Report post

Thank you for the info. I will check this out with my doctor. My internist said the EKG is a benign extra beat and it's normal. I have about 6 a minute. The nurse told me my tsh is .3. I don't know if she tested any free t's. she is suppose to call me with all the results later. But my endo at m.d.a. Said to stop cytomel and come in after 2 wks to check my numbers. I have been off cytomel for 6 days and don't feel too tired but still crazy palpitations. I read on Internet that could be from thyroid hormone imbalance or calcium deficiency. Going to Hawaii in 2 weeks for 2 weeks. There is never a good time for this. Hope I don't end up in a hospital there. Sounds like I need to give up cytomel or keep cytomel with a lower dose synthroid. Beingcelestial, sorry it came back. I am high risk.

Report post

BioMedEE - endo did not say anything about decreasing T4 med before starting Cytomel. Why aren't they telling people this?

Report post

I don't think most doctors are real careful on T3 prescribing. Aside from not saying to reduce T4, and for some being careful in increasing, some people absorb it so fast they are better off taking cytomel with food always to slow it down. So you have the whole spectrum, some who can't get TSH down and don't need to decrease anything anyway, some who definitely should decrease T4 first which is the largest group, and some who have to go ten extra miles fixing things because they have so many issues that make it hard but in long run of their life will be better off still plus getting all those other issues corrected as much as possible can't hurt. So doctors have a hard time perhaps, dunno obviously the real fundamental issue is things work in medicine through academic channels and this is not happening with T3 just yet. Normally ideas come from academics in medicine, are worked out at research and academic medical centers, and lastly brought in practices. With T3 you have a lot of people who figured it out first outside academics so there is no normal route to teach doctors how to deploy the answers just yet. This is one of the rare upside down fields in medicine basically, plus the crazy history and attachment to the pre-FDA claims of synthroid marketing and that is was a complete thyroid hormone replacement, whole thyroid field is basically all just a mess.

Report post

BiomedEE--
Look what the "experts" just decided.
http://www.choosingwisely.org/doctor-patient-lists/the-endocrine-society-an d-american-association-of-clinical-endocrinologists/

Report post

It seems one of their unwritten rules is, "Ignore how your patients feel, and don't try to help or address their symptoms and concerns."

Report post

One wonders how endocrinologists became so misguided. I understand how the medical field: can be behind where additional proofs are needed, can be on cutting edge, how insurance can ruin things, but even with all that when you see endo's self destruct themselves like that article we wonder even more. There are just some major things wrong with endocrinology when one reads these kinds of article. It is unlike any other field of medicine out there, it is more broken than anything I have ever seen or believed could survive that broken in any area of medicine. It is a sad shame to all physicians out there and like some extremists who push hardcore political ideology sometimes other MD's might be better to disassociate themselves with such organizations that publish that kind of article to help move things to the center at least. So if any MD's out there tuning in, perhaps cut any ties to the two organizations mentioned here in this article. Highly misguided information, very harmful to patients.

Report post

BiomedEE--
I would but I am already retired. Besides, I was an Emergency Physician not an endo. I just get this emails to follow what's happening in the endo subspecialty.

Report post

Atta girl LOL, my doc says "you should not experiment like that:" I was like well you are not helping fast enough ha-ha, and when I do the "experiment" she almost always agrees with me. She did say not to get too Low TSH, and she's right I felt 100% horrible when my levels went down to undetectable too. Same "hypo" symptoms when it was undetectable as I have when it is too high.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders